Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A computational study of finite element methods for second order linear two-point boundary value problems

Authors: P. Keast, G. Fairweather and J. C. Diaz
Journal: Math. Comp. 40 (1983), 499-518
MSC: Primary 65L10; Secondary 65N30, 65N35
Corrigendum: Math. Comp. 43 (1984), 347.
MathSciNet review: 689467
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A computational study of five finite element methods for the solution of a single second order linear ordinary differential equation subject to general linear, separated boundary conditions is described. In each method, the approximate solution is a piecewise polynomial expressed in terms of a B-spline basis, and is determined by solving a system of linear algebraic equations with an almost block diagonal structure. The aim of the investigation is twofold: to determine if the theoretical orders of convergence of the methods are realized in practice, and to compare the methods on the basis of cost for a given accuracy. In this study three parametrized families of test problems, containing problems of varying degrees of difficulty, are used. The conclusions drawn are rather straightforward. Collocation is the cheapest method for a given accuracy, and the easiest to implement. Also, for solving the linear algebraic equations, the use of a special purpose solver which takes advantage of the structure of the equations is advisable.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65L10, 65N30, 65N35

Retrieve articles in all journals with MSC: 65L10, 65N30, 65N35

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society